EconPapers    
Economics at your fingertips  
 

Risk, Liability, and Monopoly

James Boyd

International Journal of the Economics of Business, 1994, vol. 1, issue 3, 387-403

Abstract: The paper explores a monopolist's safety and output choices when there are potentially large-scale claims that can lead to firm insolvency. Analysis of a monopolized market yields different conclusions than models of rule choice where perfect competition or simple cost-minimization are assumed. The following are shown to be true when consumers do not internalize expected, uncompensated hazard costs: (1) potentially insolvent firms may make more efficient safety and output choices than fully capitalized firms and (2), for any level of capitalization, compliance with a negligence rule—where liabilities are removed—may in fact result in less output and safety than under strict liability, where hazard costs are at least partially internalized. When consumers fully discount risks, a negligence rule dominates strict liability because it allows for less costly, credible commitments to profit- and welfare-maximizing safety investments. The analysis demonstrates that the optimal legal system—including financial responsibility requirements—is particularly sensitive to market structure and the characteristics of firms' risk reduction technology

Keywords: Strict liability; Negligence; Monopoly; Insolvency, JEL classification:K13,L51, (search for similar items in EconPapers)
Date: 1994
References: Add references at CitEc
Citations: View citations in EconPapers (16)

Downloads: (external link)
http://www.tandfonline.com/10.1080/758536229 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:1:y:1994:i:3:p:387-403

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20

DOI: 10.1080/758536229

Access Statistics for this article

International Journal of the Economics of Business is currently edited by Eleanor Morgan

More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2025-03-20
Handle: RePEc:taf:ijecbs:v:1:y:1994:i:3:p:387-403